MAUDE Adverse Event Report: DEPUY MITEK LLC US EXPRESSSEW III AC GUN; SUTURE/NEEDLE PASSER, REUSABLE

DEPUY MITEK LLC US EXPRESSSEW III AC GUN; SUTURE/NEEDLE PASSER, REUSABLE
Catalog Number 214157
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Udi: (b)(4).Investigation summary: the device was received for evaluation.Visual inspection under magnification reveals that there are several nicks and cuts on the top and bottom surfaces of the upper jaw.An expressew needle was placed in the device and fired.There was difficulty, the needle seemed to be binding and did not fire smoothly.The needle did not retrack.This complaint can be confirmed.As this is a reusable device, it is possible that tissue debris was lodged inside the shaft at the distal end and without proper cleaning/ sterilization; the device would become rough to operate over time.Another potential root cause could be the rough handling of the device that caused the nicks in the upper jaw.Other than these possibilities, we cannot discern a root cause for this failure.A manufacturing record evaluation was performed for the finished device lot number on 12-11-2019, and no non-conformances were identified.No further information regarding the cause of the defect has been provided to help determine the actual root cause for this failure.At this point in time, no corrective action is required, and no further action is warranted.However, depuy mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Device history lot: a manufacturing record evaluation was performed for the finished device lot number on 12-11-2019, and no non-conformances were identified.Device history batch: null, device history review: null.
 
Event or Problem Description
It was reported by the affiliate in (b)(6) that the needle was consistently jamming in the expresssew iii ac gun device.According to the report, the needle jammed, removed and retested; however, it continued to jam.It was reported that the device jammed following surgery as the case still went ahead as usual without further delay.During in-house engineering evaluation, it was determined that there was difficulty firing the needle from the device as the needle seemed to be binding that it did not fire smoothly nor retract.It was not reported if there was a delay in the surgical procedure.It was not reported if a spare device was available for use.This event did not occur during surgery.There was no patient involvement.There were no reports of injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch will be submitted accordingly.

Brand Name
EXPRESSSEW III AC GUN
Common Device Name
SUTURE/NEEDLE PASSER, REUSABLE
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key9481312
Report Number1221934-2019-60006
Device Sequence Number4202282
Product Code LXH
UDI-Device Identifier10886705025190
UDI-Public10886705025190
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number214157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/16/2019
Initial Report FDA Received Date12/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1